Texas, 2018

Drought in Texas, September 1 to 12, 2018

September 1 to 12, 2018 · NWS SHV · 6 events in 6 counties and zones

Severe (D2) drought conditions continued across much of Northeast Texas to start September, including much of Franklin, Titus, Wood, Smith, Gregg, and Northern Rusk Counties. However, scattered showers and thunderstorms increased in coverage between September 7th-11th across these areas, ahead of a weak surface frontal system that pulled up stationary across portions of East Texas and North…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued across much of Northeast Texas to start September, including much of Franklin, Titus, Wood, Smith, Gregg, and Northern Rusk Counties. However, scattered showers and thunderstorms increased in coverage between September 7th-11th across these areas, ahead of a weak surface frontal system that pulled up stationary across portions of East Texas and North Louisiana. Widespread rainfall amounts of 1.50-2.00+ inches fell across the aforementioned areas of Northeast Texas, resulting in a one category improvement to moderate (D1) drought by the September 13th issuance of the U.S. Drought Monitor. Additional heavy rainfall of 2.50-5.00+ inches that fell during the third week of September eliminated drought conditions across much of Northeast Texas, as short and long term moisture deficits had completely recovered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 31, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 31, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1157 PM CDT Fri Aug 31 2018

.AVIATION...
For the 01/06z TAFs, low stratus will likely advect northward into
the area just before sunrise resulting in patchy MVFR/IFR ceilings
and visibilities, especially across East Texas and Western
Louisiana south of Interstate 20. Ceilings and visibilities should
improve by 01/16z allowing VFR conditions to prevail areawide
through the remainder of the period. Scattered convection is
likely across much of the area southeast of Interstate 30. The
greatest coverage should be across the southeast half of the area,
including KLFK, KSHV, KELD, and KMLU. The majority of the showers
and thunderstorms should gradually dissipate after 02/00z, but a
few showers may linger through the end of the TAF period.

CN

&&

.PREV DISCUSSION... /issued 939 PM CDT Fri Aug 31 2018/

UPDATE...
All convection has dissipated across the CWA this evening, and no
additional showers or thunderstorms are anticipated tonight.
Therefore, the forecast was updated to remove PoPs from the
remainder of the evening. Satellite imagery shows very little in
the way of cloud cover south of the Interstate 30 corridor now
that the daytime cu field is gone. This is allowing temperatures
to cool fairly quickly from Lower Toledo Bend westward towards La
Salle Parish. Some minor edits were made to decrease the overnight
low temperatures by a degree or two in a few places.

Updated text products will be sent shortly.

CN

PREV DISCUSSION... /issued 322 PM CDT Fri Aug 31 2018/

SHORT TERM.../Tonight through Saturday Night/
Shwrs and tstms across our srn areas this aftn evidence of
increasing moisture associated with an ely wave movg across the
nrn Gulf Coast. Center of the upper ridge now present across srn
OK/N TX will migrate ewd over the top of the ely wave tonight, as
swly flow aloft increases in response to a disturbance movg across
AZ/NM. This will open our region up to receiving an even greater
surge of Gulf moisture on the wrn periphery of the ridge and
should result in greater coverage of convection Saturday.
Convection may even last into and through the overnight hours.
Increase in moisture/coverage of convection/clouds will result in
slightly cooler temps for Saturday than what we've seen so far
today and the last few days, and likely in a warming trend for
overnight temps as well. /12/

LONG TERM.../Sunday through Friday Night/
The medium range progs remain in good agreement with the tropical
wave near the SE TX/Srn LA coasts into the Nrn Gulf drifting WNW
into SE TX Sunday, with its attendant inverted trough axis
shifting NW into Lower E TX/NW LA/SW AR. Thus, a deep SErly
tropical feed will result in PW's increasing to in excess of 2.25
inches, with sct convection quickly increasing by afternoon once
diurnal heating is maximized. Thus, have expanded likely pops a
bit farther W into Deep E TX/NW LA Sunday afternoon, with high
chance pops expanded farther W across the remainder of E TX/SW AR.
This convection should diminish Sunday evening with the loss of
heating, and with the stabilizing air mass. This tropical wave
should continue to shift WNW into Cntrl TX Monday, with the
western extent of the mid-Atlantic ridge retrograding W into AR/NE
LA, with the deep SErly flow around this ridge (and E of the
departing wave) yielding sct convection over much of the region
especially during the afternoon. Have maintained mid and high
chance pops areawide, with the ridge expected to have a little
more influence Tuesday allowing for a deeper wedge of drier air to
advect W across the Lower MS Valley.

Any convection Tuesday should be more isolated as max temps return to
near normal, but the 12Z ECMWF has returned to a similar if not
stronger solution with a second WNW moving tropical wave traversing
towards the LA/MS coasts by midweek. This is a little farther E but
still stronger than the GFS, but confidence is gradually increasing
that sct convection will once again increase Wednesday afternoon
over portions of Deep E TX/Ncntrl LA, and over more of the region
Thursday. What is interesting with the 12Z ECMWF is for intensification
of this wave into a potential closed tropical system given the favorable
weak shear environment and above normal SST's over the Nrn Gulf.
In any case, the progressive nature of this system may help to limit
extensive intensification, but will yield the potential for welcome
rains across much of the region for mid and possibly late week.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  94  74  91 /  10  30  20  60
MLU  72  92  72  90 /  10  50  20  60
DEQ  72  91  73  90 /   0  20  10  50
TXK  73  92  73  89 /  10  20  10  50
ELD  71  91  72  89 /  10  40  20  60
TYR  75  94  74  91 /  10  20  20  50
GGG  75  94  73  91 /  10  20  20  50
LFK  74  92  74  89 /  10  30  20  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/06
Hazardous weather outlook, Aug 31, 11:03 AM CST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CDT Fri Aug 31 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1203 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms will be possible this afternoon
across portions of North Louisiana, Southwest Arkansas, and East
Texas, before diminishing by early evening with the loss of
heating. In addition, afternoon temperatures will climb into the
mid and upper 90s over all of the region. When combined with the
humidity, heat indices will range from 100 to 105 degrees. If you are
outside this afternoon, be sure to take frequent breaks, stay out
of the sun, and drink plenty of water.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and thunderstorms will increase Saturday
afternoon across portions of Deep East Texas and Northcentral
Louisiana, and over much of the region Sunday and Labor Day Monday,
as a tropical wave drifts west northwest along the Southeast
Texas and South Louisiana coasts and into the region. Locally
gusty winds and brief heavy rainfall will be possible with the
stronger storms this weekend through the Labor Day holiday. These
showers and thunderstorms should become more isolated to widely
scattered Tuesday and Wednesday as high pressure begins to build
back west into the region. However, rain chances by late next week
will be dependent on whether or not another tropical disturbance
will move into the region or remain along the coast and in the
Gulf of Mexico. In the least, isolated showers and thunderstorms
will remain possible over portions of the area through the
remainder of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Titus

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Franklin

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Wood

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Drought, Smith

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Gregg

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Drought Monitor
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Rusk

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Drought Monitor
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780465, 780466, 780467, 780469, 780470, 780471.